Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 123, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 1, 2004, 3:32 PM EDT for Lebanon County, Pennsylvania. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2004, 3:32 PM EDT (19:32 UTC)
- Expired
- Jul 1, 2004, 4:00 PM EDT
- In force
- 28 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Lebanon County, PA
The radar
The State College radar (KCCX), 161 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 3:50 PM EDT | HAIL 1 | Myerstown, PA | LARGE LIMBS DOWN AS WELL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 581 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 965 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 011932
SVRCTP
PAC075-012000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
331 PM EDT THU JUL 1 2004
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEBANON COUNTY IN SOUTH CENTRAL PENNSYLVANIA
* UNTIL 400 PM EDT
* AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER KLEINFELTERSVILLE...OR 3 MILES SOUTH OF
MYERSTOWN...MOVING SOUTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT...
RURAL EASTERN LEBANON COUNTY...
HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. IF
YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE
TO A SUBSTANTIAL SHELTER.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.
LAT...LON 4031 7617 4025 7633 4025 7637 4030 7644
4041 7631 4036 7624 4036 7621 4032 7616
$$
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:15 PM EDT, 17 minutes earlier.
Area forecast discussion, Jul 1, 3:15 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 315 PM EDT THU JUL 1 2004 .AVIATION... FOG THIS MORNING CLEARED OUT A BIT SLOWER THEN ORIG EXPECTED AND STILL HAVE SOME HAZE HANGING AROUND...OTHERWISE EXPECT VFR CONDITIONS FOR THE REMAINDER OF THIS AFTERNOON. 88D SHOWING SOME SHOWERS/TSTMS DEVELOPING IN EASTERN PA AND THUS WILL AFFECT CONDITIONS AT IPT AND MDT. AREAS THAT GET RAIN TODAY AND TONIGHT WILL BE A BIT BETTER PRIMED FOR FOG TOMORROW AM. HAVE DROPPED VISIBILITIES IN EXTENDED PART OF TAF. && .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... MAIN ISSUE TO DEAL WITH IN SHORT TERM WILL BE THE DEVELOPMENT OF AFTERNOON THUNDERSTORMS...AND IF ANY WILL TURN SEVERE. A FEW SLOW MOVING STORMS HAVE DEVELOPED ALREADY AND ARE MOVING TO THE EAST...SLOWLY. OBS ARE SHOWING THAT DEW POINTS ARE IN THE UPPER 60 IN THE LOWER SUSQUEHANNA VALLEY AND ONLY IN THE 50 IN THE LAURELS. THIS JIVES WITH SATELLITE PICTURE THAT SHOWS ABSENCE OF CLOUDS IN THE LAURELS. EXPECT TO SEE MORE DEVELOPMENT IN THE EAST...AGREE WITH SPC THAT WE NOT ONLY HAVE CHANCE FOR DAMAGING WIND FROM JET BUT ALSO HAIL PRODUCING STORMS. THREAT OF SEVERE WILL DIMINISH AS NIGHT GOES ON AND JET MOVES TO THE EAST. OVERNIGHT TEMPS WILL DROP INTO THE LOWER 50S IN THE NORTHERN TIER OF CWA AND WE WILL LIKELY SEE SOME PATCHY FOG. SMALL HIGH PRESSURE SYSTEM MOVES INTO THE COMMONWEALTH FOR FRIDAY AND SATURDAY WITH BOTH DAYS BEING DRY. && .LONG TERM (SATURDAY THROUGH THURSDAY)... DRY TREND CONTINUES INTO SATURDAY WITH SFC HIGH PRESSURE OVER THE REGION. LOW PRESSURE SYSTEM WILL MOVE NE THROUGH THE OH VALLEY ON SAT. WARM FRONT AHEAD OF THE LOW WILL BE LIFTING NORTH INTO CENTRAL PA LATER SAT NIGHT AND BRING INCREASING CLOUDS AND SLIGHT CHANCE FOR SOME SHOWERS/TSTMS LATE SUN NIGHT INTO SUN MORNING. MODELS HAVE CONTINUED TO TREND FARTHER NW WITH THE TRACK OF THE SFC LOW...TAKING IT THRU THE EASTERN GREAT LAKES AND MAINLY NORTH OF PA ON SUNDAY. THIS IMPROVES THE CHANCES OF SEEING SOME SUNSHINE ON INDEPENDENCE DAY AS WELL AS MAN-MADE FIREWORKS SUNDAY NIGHT. THOUGH THERE IS STILL A GOOD CHANCE AT SEEING SOME OF MOTHER NATURES KIND AS WELL AHEAD OF COLD FRONT APPROACHING FROM THE WEST. THE COLD FRONT AND A SECONDARY PUSH OF COOLER AIR WILL STILL BE CROSSING THE STATE ON SAT WITH MAINLY MORNING SHOWERS DIMINISHING BY AFTN. DRIER WEATHER BEHIND THE FRONTS WILL PERSIST INTO MUCH OF TUE BEFORE A SIG WAVES LIFTS MONDAYS FRONT BACK NORTH INTO THE REGION...PROVIDING A FOCUS FOR SCT SHWRS/TSTMS LATE TUE AND EARLY WED. LATER WED AND NEXT THUR AT THIS POINT LOOK DRY BEHIND THE FROPA. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. && AVIATION...ONDREJIK SHORT TERM...ONDREJIK LONG TERM...GARTNER
Hazardous weather outlook, Jul 1, 4:18 AM EDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 418 AM EDT THU JUL 1 2004 PAZ006-011-012-018-019-025>028-034>037-041-042-045-046-049>053- 056>059-063>066-020816- ADAMS PA-BEDFORD PA-BLAIR PA-CAMERON PA-COLUMBIA PA-CUMBERLAND PA- DAUPHIN PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA- LANCASTER PA-LEBANON PA-MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA- NORTHERN CLINTON PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA- POTTER PA-SCHUYLKILL PA-SNYDER PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-YORK PA- 418 AM EDT THU JUL 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: A COLD FRONT WILL MOVE THROUGH THE AREA FROM WEST TO EAST THIS AFTERNOON AND EVENING...CAUSING SCATTERED THUNDERSTORMS TO DEVELOP. THE ATMOSPHERE WILL BECOME VERY UNSTABLE BY THIS AFTERNOON. WHILE THUNDERSTORMS ARE NOT EXPECTED TO BE WIDESPREAD IN COVERAGE...ANY THUNDERSTORMS THAT DO DEVELOP HAVE THE POTENTIAL TO BECOME SEVERE. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. THE SEVERE THREAT WILL DIMINISH BY LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 1, 12:08 PM EDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1208 PM EDT THU JUL 1 2004 PAZ006-011-012-018-019-025>028-034>037-041-042-045-046-049>053- 056>059-063>066-020007- ADAMS PA-BEDFORD PA-BLAIR PA-CAMERON PA-COLUMBIA PA-CUMBERLAND PA- DAUPHIN PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA- LANCASTER PA-LEBANON PA-MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA- NORTHERN CLINTON PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA- POTTER PA-SCHUYLKILL PA-SNYDER PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-YORK PA- 1208 PM EDT THU JUL 1 2004 ...SEVERE WEATHER OUTLOOK... ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... A COLD FRONT WILL MOVE THROUGH THE AREA TODAY...CAUSING SCATTERED THUNDERSTORMS TO DEVELOP. THE ATMOSPHERE CONTINUES TO BECOME MORE UNSTABLE THIS AFTERNOON AND THIS WILL LEAD TO THUNDERSTORM DEVELOPMENT. THESE STORMS ARE NOT EXPECTED TO BE WIDESPREAD IN COVERAGE...HOWEVER ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. THE SEVERE THREAT WILL DMINISH BY LATE THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ONDREJIK/GARTNER
Special weather statement, Jul 1, 2:20 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 220 PM EDT THU JUL 1 2004 PAZ059-011845- LEBANON- 220 PM EDT THU JUL 1 2004 ...A STRONG THUNDERSTORM WILL AFFECT LEBANON COUNTY... AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTH OF ANNVILLE...MOVING EAST AT 5 MPH. THE THUNDERSTORM WILL BE NEAR LICKDALE AROUND 230 PM...SAND HILL AROUND 240 PM AND FREDERICKSBURG AROUND 245 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
Local storm report, Jul 1, 3:19 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
319 PM EDT THU JUL 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL FREDERICKSBURG 40.46N 76.43W
07/01/2004 1.00 INCH LEBANON PA TRAINED SPOTTER
&&
MMDThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 2:38 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 52 min |
| Jul 1, 3:23 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 82 min |
| Jul 1, 4:20 PM EDT | Tornado Warning | CTP | Lancaster | 55 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.